×

zbMATH — the first resource for mathematics

Resonance phenomena in cell population chemotherapy models. (English) Zbl 0731.92011
A resonance effect in periodic chemotherapy, discovered by B. F. Dibrov, A. M. Zhabotinsky, Yu. A. Neyfakh, M. P. Orlova and L. I. Churikova [Math. Biosci. 73, 1-31 (1985; Zbl 0565.92006)], can be described as follows. If the period of the chemotherapy is close to the mean cycle length of normal cells and if the mean cycle length of the tumor cells is significantly longer than that of normal cells then fewer normal cells are destroyed than tumor cells. Dibrov et al studied age- structured models of cell populations. In this paper, it is shown that the resonance effect occurs also in more refined cell population models, i.e., age-size structured models. Four examples of classes of age-size structured models are described and analyzed.

MSC:
92C50 Medical applications (general)
92C45 Kinetics in biochemical problems (pharmacokinetics, enzyme kinetics, etc.)
92D25 Population dynamics (general)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] L. Alberghina, L. Mariani, and E. Martegani, Cell cycle variability: Modeling and simulation , Biomathematics and Cell Kinetics, Developments in Cell Biology 8 (1981), 295-309.
[2] \emdash/–, ——–, and ——–, Modelling controls and variability of the cell cycle , Mathematics in Biology and Medicine 57 (1985), 239-246.
[3] W. Alt and J. J. Tyson, A stochastic model of cell division ( with application to fission yeast ), · Zbl 0617.92011 · doi:10.1016/0025-5564(87)90090-3
[4] W. Arendt, A. Grabosch, G. Greiner, U. Groh, H. P. Lotz, U. Moustakis, R. Nagel, F. Neubrander and U. Schlotterbeck, One-parameter semigroups of positive operators , Lecture Notes in Mathematics, 1184 (1986), Springer-Verlag, New York. · Zbl 0585.47030 · doi:10.1007/BFb0074922
[5] O. Arino and M. Kimmel, Asymptotic analysis of a cell-cycle model based on unequal division , SIAM J. Appl. Math. 47 (1987), 128-145. JSTOR: · Zbl 0632.92015 · doi:10.1137/0147008 · links.jstor.org
[6] J. Aroesty, T. Lincoln, N. Shapiro, and G. Boccia, Tumor growth and chemotherapy: Mathematical methods, computer simulations, and experimental foundations , Math. Biosci. 17 (1973), 243-300. · Zbl 0257.92002 · doi:10.1016/0025-5564(73)90072-2
[7] J. Aroesty, P. Morrison, G. Carter, T. Lincoln, Cell kinetic models of transient states: A preliminary investigation of lymphocyte simulation , Growth Kinetics and Biochemical Regulation of Normal and Malignant Cells, B. Drewinko and R. M. Humphrey, eds., Williams and Wilkins Co., 1977, 435-453.
[8] G. I. Bell and E. C. Anderson, Cell growth and division . I. A mathematical model with applications to cell volume distributions in mammalian suspension cultures , Biophys. J. 7 (1967), 329-351.
[9] A. Bertuzzi and A. Gandolfi, Recent views on the cell cycle structure , Bull. Math. Biol. 45 (1983), 605-616. · Zbl 0511.92001 · doi:10.1007/BF02459592
[10] \emdash/–, ——–, and M. A. Giovenco, Mathematical models of cell cycle with a view to tumor studies , Math. Biosci. 53 (1981), 159-188. · Zbl 0525.92005 · doi:10.1016/0025-5564(81)90017-1
[11] S. Chuang and H. Lloyd, Mathematical analysis of cancer chemotherapy , Bull. Math. Biol. 37 (1975), 147-160. · Zbl 0301.92008 · doi:10.1007/BF02470621
[12] B. Dibrov, A. Zhabotinsky, Y. Neyfakh, M. Orlova, and L. Churikova, Optimal scheduling for cell synchronization by cycle-phase specific blockers , Math. Biosci. 66 (1983), 167-185. · Zbl 0526.92002 · doi:10.1016/0025-5564(83)90087-1
[13] \emdash/–, ——–, ——–, ——–, and ——–, Mathematical model of cancer chemotherapy . Periodic schedules of phase-specific cytotoxic-agent administration increasing to selectivity of therapy , Math. Biosci. 73 (1985), 1-31. · Zbl 0565.92006 · doi:10.1016/0025-5564(85)90073-2
[14] O. Diekmann, H. Heijmans, and H. Thieme, On the stability of the cell size distribution , J. Math. Biol. 19 (1984), 227-248. · Zbl 0543.92021 · doi:10.1007/BF00277748
[15] \emdash/–, ——–, and ——–, On the stability of the cell size distribution , Internat. Ser. Mod. Appl. Math. Comput. Sci. 12 (1986), 491-512. · Zbl 0667.92015
[16] M. Eisen, Mathematical Models in Cell Biology , Notes in Biomathematics 30 (1979), Springer-Verlag, New York. · Zbl 0414.92005
[17] G. Greiner, A typical Perron-Frobenius theorem with application to an age-dependent population equation , Infinite-Dimensional Systems, Proceedings, Lecture Notes in Mathematics, Vol. 1076 (1984), Springer-Verlag, New York. · Zbl 0568.47031 · doi:10.1007/BFb0072769
[18] M. Gyllenberg, The age structure of populations of cells reproducing by asymmetric division , Mathematics in Biology and Medicine 57 (1985), 320-327. · Zbl 0569.92019
[19] \emdash/– and H. Heijmans, An abstract delay-differential equation modelling size dependent cell growth and division , SIAM J. Math. Anal. 18 (1987), 74-88. · Zbl 0634.34064 · doi:10.1137/0518006
[20] M. Gyllenberg and G. F. Webb, Age-size structure in populations with quiescence , Math. Biosci. 86 (1987), 67-95. · Zbl 0632.92014 · doi:10.1016/0025-5564(87)90064-2
[21] H. Heijmans, The dynamical behavior of the age-size distribution of a cell population , Physiologically Structured Populations 68 (1986), 185-202.
[22] M. Kimmel, Z. Darzynkiewicz, O. Arino, F. Traganos, Analysis of a cell cycle model based on unequal division of mitotic constituents to daughter cells during cytokinesis , J. Theor. Biol. 110 (1985), 637-664.
[23] T. Kuczek and D. Axelrod, The importance of clonal heterogeneity and interexperiment variability in modelling the eukaryotic cell cycle , Math. Biosci. 79 (1986), 87-96.
[24] A. Lasota and M. C. Mackey, Globally asymptotic properties of proliferating cell populations , J. Math. Biol. 19 (1984), 43-62. · Zbl 0529.92011 · doi:10.1007/BF00275930
[25] J. L. Lebowitz and S. I. Rubinow, A theory for the age and generation time distribution of a microbial population , J. Math. Biol. 1 (1974), 17-36. · Zbl 0402.92023 · doi:10.1007/BF02339486
[26] T. Lincoln, P. Morrison, J. Aroesty, and G. Carter, Computer simulation of leukemia therapy: combined pharmacokinetics, intracellular enzyme kinetics, and cell kinetics of the treatment of L1210 leukemia by cytosine arabinoside , Cancer Treatment Reports 60 (1976), 1723-1739.
[27] P. Macdonald, Age distributions in the general cell kinetic model , Biomathematics and Cell Kinetics, Developments in Cell Biology 2 (1978), 3-20.
[28] J. A. J. Metz and O. Diekmann, The Dynamics of Physiologically Structured Populations , Lecture Notes in Biomathematics, Vol. 68 (1986), Springer-Verlag, New York. · Zbl 0614.92014
[29] C. Nicolini, S. Zietz, M. Tansy, S. Lessin, Modeling and analysis in cancer treatment , Modelling and Analysis in Biomedicine, C. Nicolini, ed., World Scientific Pub. Co., (1984), 291-333.
[30] D. R. Rigney, Inherited rate model of the cell cycle: Kinetics of related cells . Epigenetics of ribosomal DNA transcription and the evaluation of cancer-therapy fractionation schedules and doses ,
[31] M. Rotenberg, Selective synchrony of cells of differing cycle times , J. Theor. Biol. 66 (1977), 389-398. · doi:10.1016/0022-5193(77)90179-5
[32] S. Rubinow, Age-structured equations in the theory of cell populations , Studies in Mathematical Biology 16 (1978), 389-410.
[33] \emdash/– and J. Lebowitz, A mathematical model of the chemotherapeutic treatment of acute myeloblastic leukemia , Biophys. J. 16 (1976), 1257-1271.
[34] O. Scherbaum and G. Rasch, Cell size distribution and single cell growth in Tetrahymena Pyriformics , G. L. Acta Pathol. Microbiol. Scandinav. 1 (1957), 161-182.
[35] J. W. Sinko and W. Streifer, A model for population reproducing by fission , Ecology 52 (1971), 330-335.
[36] G. Swan, Optimization of Human Cancer Radiotherapy , Lecture Notes in Biomathematics vol. 42 (1981), Springer-Verlag, New York. · Zbl 0464.92002
[37] \emdash/–, Optimal control applications in the chemotherapy of multiple myeloma , IMA J. Math. Appl. Med. Biol. 2 (1985), 139-160. · Zbl 0609.92005 · doi:10.1093/imammb/2.3.139
[38] I. Tannock, Cell kinetics and chemotherapy: A critical review , Cancer Treatm. Rep. 62 (1978), 1117-1133.
[39] E. Trucco, Mathematical models for cellular systems. The von Foerster equation , Bull. Math. Biophysics 27 (1986), 285-305, 449-471.
[40] S. L. Tucker and S. O. Zimmerman, A nonlinear model of population dynamics containing an arbitrary number of continuous variables , SIAM J. Appl. Math. 48 , No. 3 (1988), 549-591. JSTOR: · Zbl 0657.92011 · doi:10.1137/0148032 · links.jstor.org
[41] J. Tyson and K. Hannsgen, Cell growth and division: Global asymptotic stability of the size distribution in probabilistic models of the cell cycle , J. Math. Biol. 23 (1986), 231-246. · Zbl 0582.92020 · doi:10.1007/BF00276959
[42] H. Von Foerster, Some remarks on changing populations , in The Kinetics of Cellular Proliferation , Grune and Stratton, New York, 1959, 382-407.
[43] G. Webb, Theory of nonlinear age-dependent population dynamics , Monographs Textbooks Pure Appl. Math. 89 (1985). · Zbl 0555.92014
[44] \emdash/–, A model of proliferating cell populations with inherited cycle length , J. Math. Biol. 23 (1986), 269-282. · Zbl 0596.92017 · doi:10.1007/BF00276962
[45] \emdash/–, Dynamics of structured populations with inherited properties , Internat. J. Comput. Math. Appl. 13 (1987), 749-757. · Zbl 0641.92010 · doi:10.1016/0898-1221(87)90160-X
[46] \emdash/–, An operator-theoretic formulation of asynchronous exponential growth , Trans. Amer. Math. Soc. 2 (1987), 751-763. · Zbl 0654.47021 · doi:10.2307/2000695
[47] \emdash/–, Random transitions, size control, and inheritance in cell population dynamics , Math. Biosci. 85 (1987), 71-91. · Zbl 0633.92009 · doi:10.1016/0025-5564(87)90100-3
[48] \emdash/–, Alpha and beta curves, sister-sister and mother-daughter correlations in cell population dynamics , Computers Math. Applic. 18 , No. 10/11 (1989), 973-984. · Zbl 0688.92011 · doi:10.1016/0898-1221(89)90016-3
[49] \emdash/– and A. Grabosch, Asynchronous exponential growth in transition probability models of the cell cycle , SIAM J. Math. Anal. 4 (1987), 897-907. · Zbl 0625.92013 · doi:10.1137/0518068
[50] R. White, A review of some mathematical models in cell kinetics , Biomathematics and Cell Kinetics, Developments in Cell Biology 8 (1981), 243-261. · Zbl 0489.92005
[51] J. J. Wille, Jr., and R. E. Scott, Cell cycle-dependent integrated control of cell proliferation and differentiation in normal and neoplastic mammalian cells , Cell Cycle Clocks, L.N. Edmunds, ed., Marcel Dekker, New York, 1984.
[52] S. Zietz, Modeling of cellular kinetics and optimal control theory in the series of cancer chemotherapy , Doctoral Dissertation, Department of Mathematics, University of California at Berkeley, 1977.
[53] S. Zietz and C. Nicolini, Mathematical approaches to optimization of cancer chemotherapy , Bull. Math. Biol. 41 (1979), 305-324. D\sixpoint EPARTMENT OF \eightpoint M\sixpoint ATHEMATICS, · Zbl 0404.92004 · doi:10.1007/BF02460814
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.